Wildfire, Edwards
- When
- December 2, 1:30 PM CST
- Where
- Edwards forecast zone
- Reported by
- Public
- Coordinates
- 37.888, -99.312 (the zone’s center; the record gives no point)
A strong cold front pushed through the CWA late afternoon and into the evening hours. Gusty southwest winds up to 40-50 mph ahead of it with gusts out of the northwest up to 60 mph behind the front.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong cold front pushed through the CWA late afternoon and into the evening hours. Gusty southwest winds up to 40-50 mph ahead of it with gusts out of the northwest up to 60 mph behind the front. Dust was lifted along the front producing visibilities to less than a mile at times with numerous wildfires as well due to low relative humidity and gusty winds that triggered a red flag warning for most of the CWA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 2, 12:06 PM CST, 1 hour 24 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1206 PM CST Fri Dec 2 2022 ...Updated for aviation discussion... .SHORT TERM...(Today through Saturday) Issued at 340 AM CST Fri Dec 2 2022 An upper level shortwave will move into and through the Northern Plains during the short term which in turn will push a surface cold front through western Kansas late this afternoon into this evening. As this front approaches, strong southerly winds will shift to the west by this afternoon. These winds will then shift to the north behind the aforementioned cold front. Most ensemble models are showing the strongest winds to be found across far western Kansas this afternoon with another strong push behind the frontal boundary across west central Kansas this evening. Wind gusts above 50 mph are likely in these areas with a few places gusting to around 60 mph this afternoon. A high wind warning has been upgraded to account for this. Strong northerly winds continue this evening with a decrease in speed overnight. No precipitation is expected with this system due to the lack of moisture in the atmosphere. As for temperatures, highs today look to reach into the low to mid 70s with lows tonight ranging from the mid teens across west central Kansas to low 20s across south central Kansas. .LONG TERM...(Saturday night through Thursday) Issued at 340 AM CST Fri Dec 2 2022 Cloudiness will increase in coverage this weekend as moisture returns above western Kansas. However, no precipitation is expected due to no lifting mechanism in sight. Ensemble models then suggest an upper level shortwave to move through the Northern Plains early next week, pushing a weak cold front through the area. No precipitation is expected at this time. The NBM did insert a slight chance of precipitation into the grids Wednesday into Thursday but my believe is that most places will remain dry. A second cold front is then progged to move through the area Thursday into Thursday night. No precipitation is expected with this disturbance at this time. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1201 PM CST Fri Dec 2 2022 Strong west winds are expected this afternoon as higher winds aloft mix down to the surface. A cold front will pass between 23 and 01z, with a north wind shift and 40-50kt gusts for about an hour before gradually subsiding. The best chance of higher gusts behind the front is at KDDC and KHYS. Blowing dust is possible immediately behind the wind shift, with visibilities down to the MVFR range. && .PRELIMINARY POINT TEMPS/POPS... DDC 73 20 42 29 / 0 0 0 0 GCK 70 18 41 27 / 0 0 0 0 EHA 72 24 43 34 / 0 0 0 0 LBL 74 23 43 31 / 0 0 0 0 HYS 72 16 42 24 / 0 0 0 0 P28 74 24 42 29 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 6 PM CST this evening for KSZ030-031- 043>046-061>066-074>080-084>088. High Wind Warning until 6 PM CST this evening for KSZ043-061-062- 074-075. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Finch
Hazardous Weather Outlook National Weather Service Dodge City KS 345 AM CST Fri Dec 2 2022 KSZ030-031-043>046-061>066-074>081-084>090-030945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 345 AM CST Fri Dec 2 2022 /245 AM MST Fri Dec 2 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A high wind warning has been issued for portions of far western and west central Kansas. See the latest high wind messages for more information. A red flag warning is in effect for a majority of the area. See the latest fire weather messages for more information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
15 high wind, 6 strong wind, 4 dust storm, 1 wildfire. Local standard time, as filed.
At 1/4 mile visibility.
Low visibility on cameras.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069728, 1069729, 1069730, 1069731, 1069732, 1069756, 1069758, 1069759, 1069734, 1069735, 1069760, 1069761, 1069736, 1069737, 1069762, 1069738, 1069740, 1069741, 1069742, 1069743, 1069745, 1069746, 1069747, 1069748, 1069751, 1069752.